Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS Tucson, AZ

September 16, 2019Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 16, 2019, 5:18 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2019, 5:18 PM MST (00:18 UTC)
Expired
Sep 16, 2019, 8:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 110 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

776 
WGUS55 KTWC 170018
FFWTWC
AZC019-170315-
/O.NEW.KTWC.FF.W.0034.190917T0018Z-190917T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
518 PM MST Mon Sep 16 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Pima County in southeastern Arizona...

* Until 815 PM MST.

* At 517 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  San Miguel and San Miguel Road, Vamori, Choulic, Coldfields, South 
  Komelik and Itak. 

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3165 11208 3180 11181 3181 11158 3173 11151
      3168 11152 3157 11183

$$

JRM
2 follow-up statements
696 
WGUS75 KTWC 170109
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
609 PM MST Mon Sep 16 2019

AZC019-170315-
/O.CON.KTWC.FF.W.0034.000000T0000Z-190917T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
609 PM MST Mon Sep 16 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR
SOUTH CENTRAL PIMA COUNTY...

At 607 PM MST, Doppler radar continued to indicate thunderstorms 
producing very heavy rain across the warned area. Two to three 
inches of rain have already fallen. Flash flooding is likely ongoing.

Some locations that will experience flooding include...
San Miguel and San Miguel Road from Topawa south to the 
International Border, Vamori, Choulic, Coldfields, South Komelik and 
Itak. 

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3165 11208 3180 11181 3181 11158 3173 11151
      3168 11152 3157 11183

$$

JRM
468 
WGUS75 KTWC 170305
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
805 PM MST Mon Sep 16 2019

AZC019-170315-
/O.EXP.KTWC.FF.W.0034.000000T0000Z-190917T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
805 PM MST Mon Sep 16 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PIMA COUNTY WILL EXPIRE
AT 815 PM MST...

The heavy rain has ended. Flood waters are likely receding. Flooding 
is no longer expected to pose a threat. Please continue to heed any 
remaining road closures and watch for minor flows in washes through 
the evening. 

LAT...LON 3165 11208 3180 11181 3181 11158 3173 11151
      3168 11152 3157 11183

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:50 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 16, 2:50 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
250 PM MST Mon Sep 16 2019

.SYNOPSIS...Scattered showers and thunderstorms ending tonight.
Isolated afternoon thunderstorms Tuesday through Thursday east of
Tucson. Dry conditions this weekend followed by isolated to
scattered thunderstorms next Monday. Seasonably warm daytime
temperatures this week.

&&

.DISCUSSION...Scattered strong to severe thunderstorms were ongoing
across portions of the Tohono O'odham Nation and southern Pinal
County at this time. Other showers and thunderstorms were occurring
across southern Cochise County westward into Santa Cruz County.
These showers and thunderstorms were generally moving east to
northeast around 10 mph. Expect the intensity of thunderstorms to
gradually decrease during the next few hours. However, scattered
showers/tstms will continue well into this evening before
dissipating late tonight. Dry conditions to prevail Tuesday morning.

A broad upper trough is progged to prevail over the western CONUS
Tuesday into Wednesday. Various 16/12Z model moisture fields suggest
residual moisture will remain sufficient to support isolated
afternoon showers/tstms Tuesday into Wednesday east of Tucson. The
upper trough should amplify over the Intermountain West on Thursday.

As was the case with model solutions of 24 hours ago, the 16/12Z
GFS/GEFS and ECMWF/EPS suggested the potential for somewhat greater
coverage of showers/ tstms east of Tucson on Thursday. The GFS/GEFS
continues to remain somewhat more robust versus the ECMWF/EPS
regarding the northward moisture transport across the area ahead of
the deepening trough. For this forecast issuance, have maintained
isolated to scattered showers/tstms east of Tucson Thursday
afternoon and evening.

Dry conditions should occur across much of southeast Arizona Friday
under continued southwesterly flow aloft. The exception is across
the White Mountains where isolated thunderstorms may develop Friday
afternoon. Expect dry conditions area-wide this weekend under
generally westerly flow aloft. Thereafter, there continued to be
differences between the GFS/GEFS and ECMWF/EPS regarding the extent
of northward moisture transport into this forecast area next Monday.
Per coordination with neighboring WFO's, have opted for isolated to
scattered showers/tstms next Monday. However, forecast confidence
regarding this scenario is fairly low, and thus would not be
surprised that subsequent forecasts will adjust accordingly.

Forecast high temperatures Tuesday into next Monday are generally
characterized to average within a few degrees of seasonal normals
depending upon location.

&&

.AVIATION...Valid through 18/00Z.
Scattered -TSRA/-SHRA into this evening then isolated -TSRA/-SHRA
mainly east of a KSAD-KDUG line 06-12Z Tuesday. Isolated -TSRA/-SHRA
Tuesday afternoon east of KTUS. Cloud decks into this evening and
Tuesday afternoon 8k-12k ft MSL, and cloud decks mainly above
15k ft MSL at other times. Aside from thunderstorm gusts briefly to
45 kts, Surface wind variable in direction mainly under 12 kts
through Tuesday afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms ending late
tonight. Isolated afternoon thunderstorms Tuesday through Thursday
east of Tucson. Dry conditions this weekend followed by isolated to
scattered thunderstorms next Monday. Seasonably warm daytime
temperatures this week. Light terrain driven winds to prevail except
for breezier conditions on Thursday afternoon across western Pima
County.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Francis

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 16, 2:57 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
257 PM MST Mon Sep 16 2019

AZZ505-162245-
South Central Pinal County including Eloy/Picacho Peak State Park-
257 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINAL COUNTY UNTIL 345 PM
MST...

At 256 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Coolidge Airport, or 15 miles southeast of
Florence. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of central Pinal
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3275 11123 3287 11141 3301 11122 3284 11103
TIME...MOT...LOC 2156Z 242DEG 3KT 3284 11126

JRM
Special weather statement, Sep 16, 3:18 PM MST, 2 hours before
Special Weather Statement
National Weather Service Tucson AZ
318 PM MST Mon Sep 16 2019

AZZ504-162300-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
318 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
400 PM MST...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm near
Saguaro National Park West, or 7 miles south of Marana. This storm
was nearly stationary.

Half inch hail and winds in excess of 40 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Tucson, Marana, Casas Adobes, Flowing Wells, Tortolita, Saguaro
National Park West and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3225 11117 3232 11125 3245 11112 3229 11100
TIME...MOT...LOC 2217Z 243DEG 3KT 3230 11116

JRM
Special weather statement, Sep 16, 4:09 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
409 PM MST Mon Sep 16 2019

AZZ506-511-162345-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
409 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL COUNTY UNTIL
445 PM MST...

At 409 PM MST, Doppler radar was tracking a strong thunderstorm over
Winkelman, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kearny, Dudleyville and Aravaipa Canyon Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3313 11059 3284 11049 3281 11085 3303 11095
      3307 11084 3299 11078 3298 11077 3300 11076
      3303 11073 3307 11073 3308 11069 3314 11064
      3314 11061
TIME...MOT...LOC 2309Z 255DEG 10KT 3295 11076

RH
Special weather statement, Sep 16, 4:13 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
413 PM MST Mon Sep 16 2019

AZZ508-512-162345-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
413 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 445 PM MST...

At 413 PM MST, Doppler radar was tracking a strong thunderstorm near
Bisbee-Douglas Airport, or near Douglas. This storm was nearly
stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3154 10970 3158 10941 3133 10933 3133 10963
TIME...MOT...LOC 2313Z 251DEG 3KT 3143 10953

RH
Local storm report, Sep 16, 5:07 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
507 PM MST MON SEP 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     ELOY                    32.75N 111.55W
09/16/2019                   PINAL              AZ   TRAINED SPOTTER

            STRUCTURAL DAMAGE TO AZTEC TIRES IN ELOY.
            TIME ESTIMATED BASED ON RADAR.

&&

JRM
Local storm report, Sep 16, 5:09 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
509 PM MST MON SEP 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      1 E PICTURE ROCKS       32.35N 111.23W
09/16/2019                   PIMA               AZ   TRAINED SPOTTER

            FLASH FLOODING IN DEAD MANS CORNER IN
            PICTURE ROCKS. ROAD IMPASSABLE. OTHER VERY
            HIGH RAINFALL RATES IN THE AREA.

&&

JRM

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.